-7.1 C
New York
Friday, February 3, 2023

Vitamin D Found To Improve Symptoms Of Toxic Erythema During Chemotherapy

Credit: CC0 Public Domain

A 2018 Northwestern Medicine study showed that high doses of vitamin D relieved symptoms in patients with chemotoxic erythema (TEC) significantly faster than current treatments JAMA Dermatology.

TEC is chemotherapy Patients experience severe redness, blistering, and swelling, usually affecting the hands, feet, or areas of the body with folds of skin.

For some patients, TEC symptoms are mild and eventually go away on their own after chemotherapy is stopped, but for others, the condition persists and may worsen with subsequent chemotherapy treatments. High-potency topical steroids are often used to treat TEC, but it may take up to 4 weeks for symptoms to improve significantly. As a result, researchers continue to search for alternative treatments with fewer side effects and faster results.

Previous work by Northwestern Medicine researchers showed that high doses of vitamin D improved erythema in patients with severe sunburn and chemotherapy-related skin damage, suggesting that the same results may apply to TEC.

“Because of chemotherapy’s toxic erythema, chemotherapy can cause toxic damage to the skin, somewhat similar to the way ultraviolet radiation can cause direct skin damage,” said Cuong Nguyen, MD, assistant professor of dermatology in the Division of Dermatopathology and Medical Dermatology . Department of General Internal Medicine, lead author of the study.

In the current study, Nguyen’s team evaluated six TEC patients, aged 36 to 38, who received high doses of vitamin D at an academic medical center.

Four of these patients were diagnosed with acute myeloid leukemia with one aplastic anemiaall of whom needed chemotherapy before receiving chemotherapy stem cell transplant. A patient developed TEC following chemotherapy for glioblastoma.

The onset of TEC occurred about a week after the patients were treated with chemotherapy and then given different doses of vitamin D.

All patients reported improvement in pain, itching, or swelling after one day of treatment, as well as improvement in redness within one to four days of treatment.

In the future, Nguyen said it will be necessary to prospectively study the role of vitamin D in the outpatient setting.

“Right now, we only know that it helps temporarily improve conditions in acute situations. But we don’t know if vitamin D will also be beneficial on a longer-term basis. The goal is to help improve patients’ quality of life,” Nguyen said.

More information:
Cuong V. Nguyen et al, High-dose vitamin D for chemotherapy-induced toxic erythema in hospitalized patients, JAMA Dermatology (2022). DOI: 10.1001/jamadermatol.2022.5397

Provided by the
Northwest University

quote:
Vitamin D found to improve symptoms of toxic erythema during chemotherapy (January 18, 2023)
Retrieved January 18, 2023
From

This document is protected by copyright.Except for any fair dealing for the purpose of private study or research, no
Parts may not be reproduced without written permission. The content is for reference only.

Related Articles

LEAVE A REPLY

Please enter your comment!
Please enter your name here

- Advertisement -

Latest Articles